West Virginia, 2009

Flooding and Heavy Rain in West Virginia, May 4 to 5, 2009

May 4 to 5, 2009 · NWS RLX · 12 events in 11 counties and zones

A front was stretched out east to west near the southern border of West Virginia. A strong mid level disturbance lifted northeast and enhanced the rain after 0100E on Monday the 4th before lifting out around noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$464,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A front was stretched out east to west near the southern border of West Virginia. A strong mid level disturbance lifted northeast and enhanced the rain after 0100E on Monday the 4th before lifting out around noon. The axis of the heaviest rain fell from southern Wayne County on northeast, through western Kanawaha County, southern Roane County, southern Calhoun County, then through Gilmer, Lewis, and Harrison Counties. The rain totals in this maximum were mostly 2 to 2.9 inches in a 6 to 12 hour period.

Leading up to this episode, the ground was saturated from light but frequent rain. The spring foliage was just in its beginning stages, and not consuming a lot of soil moisture. As a result, the rain quickly became runoff.

Nuiisance flooding was common, with water ponding on roads in poor drainage areas. More serious stream flooding occurred along the West Fork of the Little Kanawha River in Calhoun County. Schools were canceled in a few counties.

River flooding resulted along the Little Kanawha River downstream of Burnsville through Glenville to Grantsville. The West Fork River also flooded as it flowed north through Harrison County.

In June, some of these counties were added to FEMA disaster 1838. Around 3 dozen home owners applied for assistance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 4, 12:45 AM EST, 15 minutes earlier.

Area forecast discussion, May 4, 12:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
145 AM EDT MON MAY 4 2009

.SYNOPSIS...
FRONT NEARLY STALLED ACROSS SOUTHERN VIRGINIA AND TENNESSEE TONIGHT.
LOW PRESSURE WAVE ENHANCES RAIN LATE TONIGHT INTO MONDAY. LINGERING
MOISTURE INTO TUESDAY. NEW FRONT ARRIVING WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
SHOWERY WEATHER CONTINUES ACROSS MUCH OF THE REGION TONIGHT AHEAD OF
THE MAIN BAND OF HEAVIER PRECIPITATION...PROGGED TO MOVE INTO THE
CWA AROUND 06Z. ONLY MINOR ADJUSTMENTS MADE TO THE FORECAST THIS
EVENING TO TWEAK POPS AND QPF BASED ON NEW MODEL RUNS AND LATEST HPC
GUIDANCE. HPC HAS MUCH OF THE REGION IN A SLIGHT RISK FOR DAY 1
EXCESSIVE RAINFALL...AND HAS UPGRADED AREAS JUST SOUTHWEST OF THE
CWA TO A MODERATE RISK. HEAVIEST PRECIPITATION STILL LOOKS TO FALL
GENERALLY SOUTH OF A LINE FROM MINGO TO HARRISON COUNTIES. A FLOOD
WATCH HAS BEEN ISSUED FOR THESE AREAS...ALTHOUGH MOST PRONE WILL BE
OVER THE SOUTHERN COAL FIELDS OF WV/VA AND NORTHERN MOUNTAIN
COUNTIES...AS THESE AREAS HAVE RECEIVED THE MOST PRECIPITATION FROM
RECENT RAINS. BULK OF PRECIPITATION LOOKS TO MOVE OUT OF THE CWA
AFTER 20Z MONDAY.

PREVIOUS DISCUSSION FOLLOWS...
CONVECTION TO THE SOUTHWEST HAS ROBBED SOME OF OUR MOISTURE INFLOW
THIS AFTERNOON...ALLOWING THE RAIN TO BREAK UP INTO A MORE SHOWERY
PATTERN.  AS SURFACE WAVE MOVES OFF TO THE EAST...EXPECT COVERAGE TO
WANE OVER THE NEXT FEW HOURS...WITH A RELATIVE LULL IN ACTIVITY
DURING THE EVENING HOURS.

ATTENTION THEN TURNS TO NEXT SHORTWAVE...CURRENTLY NEAR THE
MISSISSIPPI RIVER OVER AR/LA.  MODELS ARE FAIRLY SIMILAR IN DRAGGING
THIS WAVE INTO THE CENTRAL APPALACHIANS LATE TONIGHT/MONDAY
MORNING.  PWAT VALUES OF 1.2 TO 1.4 INCHES...UPPER DIVERGENCE
BULLSEYE FROM RRQ OF H250 JET...PLUS DEFORMATION AXIS OVER CWA POINT
TO HEAVY RAIN POTENTIAL.  TARGET AREA IS EASTERN MOUNTAIN COUNTIES
PLUS A BUFFER TO THE WEST...RUNNING FROM MINGO COUNTY NORTHEAST TO
HARRISON COUNTY.  MOST MODELS PUT DOWN A 2+ AXIS OF QPF FROM THIS
SYSTEM...BUT THERE ARE SUBTLE DIFFERENCES IN PLACEMENT.  MODEL QPF
MAY BE OVERDONE...ESPECIALLY SINCE THUNDERSTORMS APPEAR
UNLIKELY...BUT HAVE SUFFICIENT CONFIDENCE AND MODEL AGREEMENT TO ERR
ON THE SIDE OF CAUTION AND ISSUE WATCH.  WETTEST AREAS ARE
COALFIELDS OF VA/WV AS WELL AS THE NORTHERN MOUNTAIN COUNTIES NEAR
EKN.  THINK 1.5 TO 2.0 INCHES IN 12 HOURS ARE NEEDED TO CAUSE
PROBLEMS...WHICH IS WITHIN THE ENVELOPE OF POSSIBILITY. HEAVIEST
RAINS WILL FALL BETWEEN 08Z AND 15Z.  RAN WATCH FROM MIDNIGHT TO 4PM
AROUND THIS PERIOD.  SOUTHEAST OHIO WILL BE SPARED THE RAIN FOR THE
MOST PART...HAVE CHANCE POPS WEST OF THE OHIO RIVER BOTH TONIGHT AND
MONDAY.  ACTIVITY STARTS TO TAIL OFF AFTER 16Z AS SHORTWAVE AND DEEP
MOISTURE ROTATE OUT.  TEMPERATURES A GENERAL BLEND OF MET/MAV FOR
BOTH TONIGHT AND MONDAY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
THE MID LEVEL IMPULSE...THAT WE ARE CONCERNED ABOUT...SHOULD BE GONE
WELL BEFORE 00Z TUESDAY.  YET...THE OLD FRONTAL BOUNDARY MAY SINK
SOUTH...BUT REALLY NEVER GOES AWAY. WEAK MID AND LOW LEVEL FLOW
EXPECTED INTO TUESDAY ALONG WITH ANOTHER...BUT WEAKER...UPPER AIR
DISTURBANCE PASSING ON TUESDAY.

LEFT SOME 30 TO 40 POPS TUESDAY AFTERNOON. DID NOT TOTALLY BUY THE
STRONGER 12Z NAM SOLUTION AND THUS HIGHER MET MOS POPS FOR TUESDAY.

THINKING ANOTHER LULL IN PCPN TUESDAY NIGHT INTO WEDNESDAY
MORNING...BEFORE APPROACH OF NEXT UPPER AND SURFACE FEATURE FROM THE
WEST/OHIO VALLEY.  POPS THEN INCREASING WEDNESDAY AFTERNOON.

WEAK LOW LEVEL FLOW FROM SE SHOULD KEEP MOUNTAIN TEMPS IN CHECK ON
TUESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT ENTERS THE AREA WED NT AND THEN STALLS IN OR NEAR THE
AREA...UNTIL ANOTHER SHORT WAVE TROUGH / COLD FRONT ARRIVE SAT.
THIS FEATURE WAS ABSENT IN THE GFS BUT PRESENT IN THE ECMWF AND
GEM-NHEM...THE FASTER ECMWF PREFERRED BY HPC AND REFLECTED IN THIS
PACKAGE.  THE WEATHER PATTERN HEADING INTO NEXT WEEKEND SEEMS A BIT
MORE TAME COMPARED WITH THIS WEEKEND...BUT THE MID WEEK SYSTEM COULD
STILL TURN OUT TO BE SOMEWHAT WET IN TERMS OF QPF.

USED HPC / MOSGUIDE BLEND FOR MOST OF THE TEMPERATURES WITH NO MAJOR
DEVIATIONS FROM NORMAL SLATED IN WHAT IS BASICALLY PROGRESSIVE ZONAL
FLOW ALOFT.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
06Z MONDAY THROUGH 06Z TUESDAY...

STRONGER SHIELD OF RAIN WILL THROUGH THE LOWLANDS AND OHIO RIVER
VALLEY OVER THE NEXT FEW HOURS...WITH IFR CEILINGS AND MVFR
VISIBILITIES. PERIODS OF HEAVIER RAINFALL WILL DROP VISIBILITIES
TO IFR AS WELL. AFTER RAIN LIFTS OUT...MVFR CEILINGS WILL REMAIN.
CEILINGS SLOWLY IMPROVE INTO MONDAY NIGHT...BUT WITH FOG LIKELY TO
DEVELOP.

AVIATION OUTLOOK /BEYOND 06Z TUESDAY/...
IFR CONDITIONS EXPECTED TO LINGER INTO MONDAY NIGHT WITH WITH LEFTOVER
SHOWERS/FOG.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ015-016-018-024>040-
     046-047.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ003-004.

&&

SYNOPSIS...KTB/CL/TRM
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, May 3, 2:31 PM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT SUN MAY 3 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-041945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-RITCHIE-
DODDRIDGE-
331 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-016-018-024>040-046-047-041945-
DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
331 PM EDT SUN MAY 3 2009

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 flood. Local standard time, as filed.

Heavy Rain, Wayne

When
May 4, 1:00 AM EST to 11:00 AM EST
Where
Wayne County, Dunlow to Crum
Property damage
$3,000
Reported by
Newspaper
Coordinates
38.020, -82.430

Heavy Rain, Lincoln

When
May 4, 1:00 AM EST to 11:00 AM EST
Where
Lincoln County, Ranger to Alum Creek
Property damage
$3,000
Reported by
NWS Employee
Coordinates
38.120, -82.180

Heavy Rain, Roane

When
May 4, 1:00 AM EST to 11:00 AM EST
Where
Roane County, Cotton to Linden
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.550, -81.350

Heavy Rain, Kanawha

When
May 4, 1:00 AM EST to 11:00 AM EST
Where
Kanawha County, Alum Creek to Sissonville
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.280, -81.800

Heavy Rain, Clay

When
May 4, 1:00 AM EST to 11:00 AM EST
Where
Clay County, Bomont to Duck
Property damage
$3,000
Reported by
Public
Coordinates
38.450, -81.230

Flood, Braxton

When
May 4, 3:00 AM EST to 11:00 PM EST
Where
Braxton County, Burnsville to Hyers
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.850, -80.650

Small stream flooding blocked roads. The Little Kanawha River downstream of Burnsville flooded. However,no homes or business were reported to have been damaged.

Flood, Calhoun

When
May 4, 4:00 AM EST to May 5, 5:00 AM EST
Where
Calhoun County, Chloe to Rocksdale
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
38.680, -81.080

The West Fork of the Little Kanawha River and its feeder streams flooded roads and homes. Later that day, the main stem of the Little Kanawha River flooded. The crest at Grantsville was just over 1 foot about flood stage, cresting near 37 feet overnight on May 4th into the 5th. In the county, 2 homes had major damage, while several other homes received minor damage. Three businesses also received damage. The elememtary school in Arnoldsburg got about 17 to 18 inches of water inside. School employees moved vulnerable supplies to higher ground before the water spilled inside. One church had a basement classroom damaged.

Flood, Gilmer

When
May 4, 4:00 AM EST to May 5, 4:00 AM EST
Where
Gilmer County, Gilmer to Cedarville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.870, -80.720

Small stream flooding was followed quickly by river flooding. The Little Kanawha River created around 28.3 feet in Glenville. Flood stage is 23 feet. Four homes had water inside in Sand Fork. The Red Cross opened a shelter in Sand Fork with at least 4 families being housed. One home had major damage in the county, while 10 others had minor damage. One business had 4 inches of water on its first floor. In the city of Glenville, a few homes had water in their basements. The emergency manager said, We've been very lucky with only a few homes and buinesses getting water inside.

Flood, Lewis

When
May 4, 5:30 AM EST to May 5, 1:00 AM EST
Where
Lewis County, Pickle Street to Churchville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.020, -80.680

Streams overflowed and blocked roads, including John Street in the city of Weston. The West Fork River remained high into the night.

Flood, Harrison

When
May 4, 5:30 AM EST to May 5, 6:00 AM EST
Where
Harrison County, Enterprise to Bridgeport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.420, -80.270

Roads were blocked by small streams and then from the swollen West Fork River. The river crested just of 17 feet at Clarksburg. Flood stage is 14 feet. No damage was reported to homes or businesses.

Heavy Rain, Taylor

When
May 4, 6:00 AM EST to 1:00 PM EST
Where
Taylor County, Grafton to Hepzibah
Property damage
$3,000
Reported by
COOP Observer
Coordinates
39.350, -80.030

Heavy Rain, Harrison

When
May 4, 11:18 AM EST
Where
Harrison County, Sardis
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Newspaper
Coordinates
39.330, -80.420

A 34 year old woman was killed, when a 70 foot tall tree fell up a slight hill and smashed through the middle of her mobile home. She was sitting inside watching television. The freak accident occurred as the heavier rains were diminishing. The ground was saturated with some soil erosion around the tree. The wind was blowing at about 10 to 20 mph. Her husband and 2 children were also inside. Her 6 year old daughter was slightly injured with abrasions on her leg.

Emergency responders were slowed by water over the roads from small streams. A fire truck became stuck in the water and had to be removed by a large tow truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Harrison2009-05-0434FemaleMobile/Trailer HomeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162628, 162629, 162630, 162632, 162633, 162645, 162638, 162639, 162640, 162642, 162644, 162643.